Alert archive / Indiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 17, NWS Indianapolis, IN

May 2, 2008Fountain County, Vermillion County, Warren County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 2, 2008, 12:36 PM EDT for Fountain County, Vermillion County, Warren County, Indiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2008, 12:36 PM EDT (16:36 UTC)
Expired
May 2, 2008, 1:15 PM EDT
In force
39 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Fountain County, IN, Vermillion County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 109 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 729 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
729 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 021638
SVRIND
INC045-165-171-021715-
/O.NEW.KIND.SV.W.0017.080502T1636Z-080502T1715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1236 PM EDT FRI MAY 2 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FOUNTAIN COUNTY IN WEST CENTRAL INDIANA...
  NORTHERN VERMILLION COUNTY IN WEST CENTRAL INDIANA...
  WARREN COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 115 PM EDT

* AT 1231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN         
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER CENTRAL VERMILION   
  COUNTY ILLIONOIS...OR 6 MILES SOUTHWEST OF DANVILLE ILLINOIS...AND 
  MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PERRYSVILLE BY 1245 PM EDT...
  WEST LEBANON BY 100 PM EDT...
  NEWTOWN BY 110 PM EDT...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 176 AND 185.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4047 8753 4049 8749 4049 8711 4002 8711
      3996 8736 3996 8742 3994 8744 3991 8753
TIME...MOT...LOC 1636Z 248DEG 36KT 4008 8760

$$
DRT
3 follow-up statements
000 
WWUS53 KIND 021647
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1246 PM EDT FRI MAY 2 2008

INC045-165-171-021715-
/O.CON.KIND.SV.W.0017.000000T0000Z-080502T1715Z/
FOUNTAIN-VERMILLION-WARREN-
1246 PM EDT FRI MAY 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM EDT 
FOR NORTHWESTERN VERMILLION...FOUNTAIN AND WARREN COUNTIES...

AT 1245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR STATE LINE CITY...OR 7
MILES NORTHEAST OF DANVILLE ILLINOIS...MOVING NORTHEAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEST LEBANON BY 1255 PM EDT...
  ATTICA BY 105 PM EDT...
  NEWTOWN BY 110 PM EDT...

LAT...LON 4047 8753 4049 8749 4049 8711 4002 8711
      3996 8736 3996 8742 3994 8744 3991 8753
TIME...MOT...LOC 1646Z 242DEG 38KT 4019 8749

$$
DRT
000 
WWUS53 KIND 021700
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1258 PM EDT FRI MAY 2 2008

INC045-165-171-021715-
/O.CON.KIND.SV.W.0017.000000T0000Z-080502T1715Z/
FOUNTAIN-VERMILLION-WARREN-
1258 PM EDT FRI MAY 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM EDT 
FOR NORTHWESTERN VERMILLION...FOUNTAIN AND WARREN COUNTIES...

AT 1254 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
NEAR WEST LEBANON...OR 5 MILES SOUTHWEST OF ATTICA...MOVING
NORTHEAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ATTICA BY 105 PM EDT...
  NEWTOWN BY 110 PM EDT...
  PINE VILLAGE BY 115 PM EDT...

LAT...LON 4047 8753 4049 8749 4049 8711 4002 8711
      3996 8736 3996 8742 3994 8744 3991 8753
TIME...MOT...LOC 1658Z 242DEG 38KT 4025 8734

$$
DRT
000 
WWUS53 KIND 021713
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
112 PM EDT FRI MAY 2 2008

INC045-165-171-021722-
/O.EXP.KIND.SV.W.0017.000000T0000Z-080502T1715Z/
FOUNTAIN-VERMILLION-WARREN-
112 PM EDT FRI MAY 2 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN 
VERMILLION...FOUNTAIN AND WARREN COUNTIES WILL EXPIRE AT 115 PM 
EDT...

LAT...LON 4047 8753 4049 8749 4049 8711 4002 8711
      3996 8736 3996 8742 3994 8744 3991 8753
TIME...MOT...LOC 1712Z 242DEG 38KT 4032 8717

$$
DRT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 12:24 PM EDT, 12 minutes earlier.

Area forecast discussion, May 2, 12:24 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1224 PM EDT FRI MAY 2 2008

.AVIATION...DISCUSSION FOR THE 18Z TAFS.

AREAS OF TSRA WILL MOVE ACROSS THE TAF SITES EARLY IN THE PD. MVFR
CIGS/VSBYS EXPECTED IN TSRA BUT IFR OF COURSE CANNOT BE RULED OUT IN
A HEAVIER STORM. AFTER MAIN AREAS OF STORMS MOVE OUT BY 20Z OR SO
THERE SHOULD BE A LULL. CURRENT TRENDS INDICATE THAT MVFR CIGS CAN
BE EXPECTED IN THIS LULL. WINDS WILL STILL GUST TO AOA 30KT OUTSIDE
OF TSRA.

CONCERN ABOUT 2ND LINE OF STORMS DEVELOPING AFT 00Z ON MAIN COLD
FRONT. PROBLEM IS THAT ATMS WOULD BE WORKED OVER FROM FIRST ROUNDS.
HAVE PUT CB IN HUF/BMG TO INDICATE WHERE BETTER CHANCES FOR
ADDITIONAL STORMS WILL BE BUT DID NOT PUT ANY AT IND/LAF. WILL HAVE
TO WATCH CLOSELY THOUGH.

OVERNIGHT LOWER CIGS COULD BREAK BUT THEY SHOULD REFORM EARLY SAT
AHEAD OF NEXT FRONT. THUS KEPT THINGS SIMPLE WITH A BKN035 THRU
REMAINDER OF TAF PD.

&&

.DISCUSSION...DEEP UPPR LO CURRENTLY OVR THE PLAINS XPCTD TO MOV
NEWD INTO THE GRTLKS BY SAT EVEN. ASSOCIATED CDFNT PROGGED TO PASS
ACRS THE LOCAL AREA IN THE 01Z-10Z SAT TIME FRAME. MODELS IN FAIRLY
GOOD AGREEMENT ON THE OVERALL DETAILS. FCST FOCUS CENTERS ON POPS.

SCT SHWR ACTVTY DVLPG AHEAD OF A SUBTLE DISTURBANCE CURRENTLY LIFTG
NEWD OUT OF THE MO/AR RGN. THIS FEATURE SHOULD BRING A ROUND OF PCPN
TO THE AREA INTO THE EARLY AFT HRS AS IT MOVES THRU. MODEL DATA
SUGGEST MAIN FORCING ASSOCIATED WITH CDFNT WL BE CLOSE TO THE WRN
BORDER BY 00Z SAT. BEST COMBO OF SHEAR/INSTABILITY FOR SUPERCELL
STORMS XPCTD TO PASS ACRS THE SWRN SECTIONS OF THE LOCAL AREA AHEAD
OF CDFNT LT THIS AFT AND EVEN. INSTABILITY DROPS OFF RATHER RAPIDLY
FARTHER E AFT SUNSET. MODELS MAY BE OVER ESTIMATING INSTABILITY A
TAD WITH PROGGED MID 60F DEWPTS BY LT TDY...WHILE DEWPTS OF 60-62F
MAY BE MORE REASONABLE GIVEN WHAT IT CURRENTLY OUT THERE.
INSTABILITY QUESTIONS FURTHER MUDDLED DEPENDING ON HOW MUCH PCPN
BREAKS OUT ACRS THE AREA LTR THIS MORN AHEAD OF LEAD SHORT WV TROF.
WL GO WITH HI POPS TDY AND TONIGHT...AND MENTION SVR IN ZONES OVR
ABOUT THE SW THIRD FM 22Z FRI TO 05Z SAT. COULD BE SOME HVY RAINFALL
AMOUNTS AS WELL WITH PROGGED PRECIPITABLE WATERS IN THE 1.5 TO 1.75
INCH RANGE.

FORCING SHOULD BE E OF THE AREA BY SUNRISE SAT. HOWEVER...UPPR
TROF/SECONDARY CDFNT XPCTD TO MOV INTO THE AREA DURG THE DAY ON SAT.
WL GO WITH CHC POPS AT THAT TIME. DRIER CONDS XPCTD SAT NIGHT/SUN AS
UPPR TROF SHIFTS EWD.

LO LVL THICKNESSES SUGGEST THE NGM MOS TEMPS ARE A LTL WARM ON THE
LOWS TONIGHT AND HIGHS SAT...ESPECIALLY OVR THE NWRN ZONES. LOWS SAT
NIGHT LOOK TOO WARM AS WELL. WL BUMP THE NUMBERS DOWN SOME AS A
RESULT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...CS
PUBLIC...JAS
Hazardous weather outlook, May 2, 11:31 AM EDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1131 AM EDT FRI MAY 2 2008

INZ021-028>031-035>049-051>057-060>065-067>072-031545-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1131 AM EDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORM ACTIVITY IS EXPECTED TODAY AND TONIGHT. SOME OF THE
STORMS COULD BE SEVERE BOTH TODAY AND INTO TONIGHT. THE MAIN
HAZARD IS EXPECTED TO BE STRONG WINDS AND LARGE HAIL...ALTHOUGH
TORNADOES CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORM ACTIVITY IS AGAIN POSSIBLE SATURDAY AFTERNOON...AND
AROUND THURSDAY OF NEXT WEEK. AT THIS POINT...SEVERE STORMS ARE
NOT EXPECTED...HOWEVER SOME STORMS SATURDAY AFTERNOON MAY CONTAIN
SMALL HAIL MAINLY EAST OF A KOKOMO TO INDIANAPOLIS TO BLOOMINGTON LINE.

SOUTHWEST WINDS...INDEPENDENT OF ANY THUNDERSTORM ACTIVITY...MAY
GUST TO NEAR 40 MPH SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 300 PM THIS AFTERNOON AND
100 AM EARLY SATURDAY MORNING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

Nearby

Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.